South Dakota, 2014

High Wind in South Dakota, September 9, 2014

September 9, 2014 · NWS FSD · 1 event in 1 county or zone

Strong winds over the area reached a peak gust of 59 mph at Madison in Lake County during the early morning of September 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds over the area reached a peak gust of 59 mph at Madison in Lake County during the early morning of September 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 3:00 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 9, 3:00 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT TUE SEP 9 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CDT TUE SEP 9 2014

SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING A COLD FRONT
LOCATED FROM NORTHEASTERN SOUTH DAKOTA EXTENDING BACK THROUGH THE
WEST CENTRAL PORTION OF THE STATE. MEANWHILE...SURFACE OBS INDICATE
DEEPENING SURFACE LOW PRESSURE THROUGH THE WESTERN HIGH
PLAINS...WHILE WATER VAPOR IMAGE SHOWING A SHORTWAVE TROUGH LIFTING
THROUGH THE ROCKY MOUNTAIN STATES. ALL OF THESE ELEMENTS ARE
EXPECTED TO INTERACT TO BRING WIDESPREAD SHOWERS AND THUNDERSTORMS
TO OUR AREA LATER THIS AFTERNOON AND TONIGHT. LOCALLY...A LIGHT
SOUTHEASTERLY FLOW IS PRODUCING WIDESPREAD FOG...AND MAY HAVE TO
ISSUE A DENSE FOG ADVISORY THIS MORNING DEPENDING ON CONTINUING
TRENDS.

THE AFOREMENTIONED FRONTAL BOUNDARY IS EXPECTED TO ONLY SLOWLY NUDGE
SOUTHWARD DURING THE DAY...WHILE THE SHORTWAVE OVER THE ROCKIES
LIFTS INTO OUR AREA. OUT AHEAD OF THIS FEATURE...STRONG THETA E
ADVECTION WILL OVERSPREAD THE AREA DURING THE DAY...WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP TO OUR SOUTH AND WEST THEN EXPAND
EASTWARD INTO TONIGHT AS THE WAVE LIFTS INTO OUR AREA AND AN
INTENSIFYING SURFACE LOW TRACKS FROM WESTERN KANSAS TODAY TO EASTERN
IOWA BY LATER TONIGHT. WHILE THE SOUTHEASTERN HALF OF OUR CWA IS IN
A SLIGHT RISK TODAY...THINK THE SEVERE WEATHER POTENTIAL IS
CONDITIONAL ON WHETHER THAT AREA CAN DESTABILIZE BY LATE
AFTERNOON...CONSIDERING THE EARLY MORNING FOG/STRATUS AND POTENTIAL
CLOUD COVER EXPECTED ACROSS THE AREA LATER IN THE DAY. IF WE CAN
BECOME UNSTABLE...SEVERE STORMS WOULD BE POSSIBLE WITH EFFECTIVE
SHEAR OVER THAT AREA RUNNING IN THE RANGE OF 40 TO 50 KTS BY
AFTERNOON. THE MAIN THREAT IF STORMS DO DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS. AS HAS BEEN ADVERTISED...HEAVY RAIN MAY BE THE
BIGGER THREAT WITH MODEL PWAT VALUES CLOSING IN ON 2 INCHES THROUGH
OUR SOUTHEAST LATER THIS AFTERNOON AND EVENING WITH STRONG MOISTURE
TRANSPORT INTO THE REGION AND LIFT INCREASING AS UPPER LEVEL JET MAX
STREAMS NORTHEASTWARD OUT OF THE CENTRAL ROCKIES DURING THAT TIME
FRAME. DID NOT CONSIDER A FLASH FLOOD WATCH HOWEVER WITH COUNTY
STORM TOTAL FLASH FLOOD GUIDANCE COMING IN EXCESS OF 3 INCHES OVER
THE AREA. TEMPERATURES SOMEWHAT TRICKY TODAY ALSO...DEPENDENT ON HOW
FAR THE AFOREMENTIONED COLD FRONT SINKS SOUTHWARD AND CLOUD COVER
TRENDS. AT THIS POINT...LOOKING AT HIGHS IN THE MID/UPPER
70S...POSSIBLY LOWER IN OUR FAR NORTH IF THE BOUNDARY WOULD SINK
FARTHER TO THE SOUTH THAN EXPECTED.

BY TONIGHT THE FRONTAL BOUNDARY IS EXPECTED TO PULL THROUGH THE AREA
AS THE AFOREMENTIONED SURFACE LOW TRACKS TO OUR EAST. WITH THE COLD
AIR ADVECTION BEHIND THE FRONT...NORTHWESTERLY WINDS WILL PICK UP AS
TEMPERATURES FALL TO NEAR 50 THROUGH OUR NORTH AND WEST BY EARLY
WEDNESDAY MORNING. SHOWERS...AND ISOLATED THUNDERSTORMS...WILL
LINGER THROUGH THE NIGHT...THOUGH TRENDING DOWNWARD FROM THE SOUTH
AND WEST AS THE SYSTEM SLOWLY PULLS AWAY AND DRIER AIR BEGINS TO
PULL IN FROM THE SOUTHWEST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 354 AM CDT TUE SEP 9 2014

COOL AIR WILL POUR INTO THE CWA BY DAYBREAK WEDNESDAY...AND MOST
AREAS WILL REMAIN STUCK IN THE UPPER 40S TO 50S THE ENTIRE DAY.  A
FEW LINGERING SHOWERS WILL PERSIST WEDNESDAY MORNING...WITH MORE
WIDELY SCATTERED SPITS THROUGH DAY.  CLOUD COVER WILL REMAIN
PERSISTENT THROUGH THE OVERNIGHT HOURS...AND WHEN COMBINED WITH THE
BRISK WINDS...SHOULD PREVENT A RAPID FALL IN TEMPERATURES. BREAK OUT
THE HEAVY COATS FOR THE KIDS BY THURSDAY MORNING...AS APPARENT
TEMPERATURES AT DAYBREAK THURSDAY HOVER AROUND THE FREEZING MARK.

DRY CONDITIONS ARE ANTICIPATED FOR THURSDAY AS HIGH PRESSURE REMAINS
IN CONTROL. AGAIN...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE 50S.

AN INTERESTING SETUP DEVELOPS BY THE END OF THE WEEK AS A MUCH
STRONGER WAVE DROPS OUT OF WESTERN CANADA AND INTO THE NORTHERN
PLAINS. MODEL GUIDANCE PIVOTS THIS WAVE AS IT DEEPENS ACROSS THE
DAKOTAS THURSDAY NIGHT. DEPENDING ON THE INFLUENCE OF LINGERING DRY
AIR...A FAIRLY LARGE AREA OF STRATIFORM RAIN SHOULD DEVELOP
THURSDAY NIGHT INTO FRIDAY. INTERESTINGLY ENOUGH...THE FREEZING
LVL FALLS AS LOW AS 900 MB BY DAYBREAK FRIDAY. SOUNDINGS SUGGEST
BOUNDRY LAYER TEMPERATURES REMAIN WARM ENOUGH /+5 AT
930MB/...THAT DESPITE EVAPORATIVE COOLING PROCESSES...WE SHOULD
HOPEFULLY BE ABLE TO AVOID A BREAKOUT INTO RARE SEPTEMBER WINTRY
MIX. SOMETHING TO KEEP AN EYE ON HOWEVER...ESPECIALLY ACROSS SOUTH
CENTRAL AND CENTRAL SD...AS WETBULB TEMPERATURES MAY FALL INTO THE
UPPER 30S.

SURFACE HIGH PRESSURE TAKES OVER HEADING INTO THE WEEKEND...BUT MID-
LVL FLOW REMAINS NORTHWESTERLY. THE COLDEST NIGHT OF THE UPCOMING
WEEK WILL BE FRIDAY NIGHT INTO SATURDAY AS READINGS IN MOST
LOCATIONS FALL INTO THE 30S. NO FROST WORDING IN THE FORECAST AS
OF YET...BUT THOSE ALONG AND EAST OF INTERSTATE 29 SHOULD CONTINUE
TO MONITOR THE FORECAST AS TEMPERATURES MAY FALL AS LOW AS 35
DEGREES BY DAYBREAK SATURDAY.

TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS THROUGH EARLY NEXT
WEEK...BUT PERHAPS WE WILL REACH 70 AGAIN BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1147 PM CDT MON SEP 8 2014

FOG CONTINUES TO BE THE MAIN CONCERN THROUGH ABOUT 16Z. SOME 5 TO
7 SM VISBYS STARTING TO SHOW UP AND SOME PATCHES OF POSSIBLY LOWER
VISBYS IN SPOTS VIA THE SATELLITE PICTURE. WILL MAINTAIN FOG IN
THE KFSD AND KSUX FORECAST AND WILL NEED TO BE PREPARED FOR THE
POSSIBILITY OF SOME IFR OR LIFR CONDITIONS IS THE CLOUDS TO THE
WEST ARE SLOW TO ARRIVE. AFTER THIS THE MAIN CONCERN SWITCHES TO
THUNDERSTORMS AFTER ABOUT 19Z IN CENTRAL SD...AND CLOSER TO 00Z
DOWN THE INTERSTATE 29 CORRIDOR THEN INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA. A FEW STORMS COULD BE STRONG WITH HEAVY
RAINFALL. LOCALIZED IFR CONDITIONS IN THE HEAVIER DOWNPOURS WILL
BE LIKELY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...DUX
AVIATION...08
Hazardous weather outlook, Sep 9, 3:24 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 AM CDT TUE SEP 9 2014

SDZ038>040-050-052>055-057>060-063-064-100930-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
424 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG WILL CONTINUE THROUGH MID MORNING. VISIBILITIES
MAY BE REDUCED UNDER ONE QUARTER MILE AT TIMES.

THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON ACROSS NEBRASKA AND
LIFT NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE
OVERNIGHT HOURS. WHILE THE PRIMARY RISK FOR SEVERE THUNDERSTORMS
WILL BE ACROSS FAR SOUTHEASTERN SOUTH DAKOTA...A STRONG STORM
CANNOT BE RULED OUT ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL
SOUTH DAKOTA THIS EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL
AND DAMAGING WINDS.

DEPENDING ON THE TRACK OF THUNDERSTORMS LATER TODAY...LOCALLY
HEAVY RAIN WILL BE POSSIBLE...AND THERE WILL BE A HEIGHTENED RISK
OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE
REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY
NIGHT...AND PATCHY FROST MAY BE POSSIBLE IN SHELTERED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEASTERN
SOUTH DAKOTA AND NORTHEASTERN NEBRASKA THIS EVENING.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-100930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
424 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL CONTINUE THROUGH MID MORNING. VISIBILITIES MAY BE
REDUCED UNDER ONE QUARTER MILE AT TIMES.

THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON IN PORTIONS OF
NEBRASKA AND LIFT NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON
AND THROUGH THE OVERNIGHT HOURS. A FEW STRONG TO EVEN SEVERE
STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA THIS EVENING.
THE PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS.

DEPENDING ON THE TRACK OF THUNDERSTORMS LATER TODAY...LOCALLY
HEAVY RAIN WILL BE POSSIBLE...AND THERE WILL BE A HEIGHTENED RISK
OF FLASH FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES MAY BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE
REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY
NIGHT...AND PATCHY FROST MAY BE POSSIBLE IN SHELTERED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
HEAVY RAINFALL REPORTS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lake

When
September 9, 4:10 AM CST
Where
Lake forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540938.